Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: confused and fed-up..again.. Peter

Posted by Ron Hill on February 18, 2003, at 2:12:07

In reply to confused and fed-up..again.., posted by Peter on February 17, 2003, at 22:20:25

Peter,

My heart goes out to you. I've been down that road and it's a tough row to hoe.

If you are bipolar, why are you taking Adderall? Or better yet, why is your pdoc feeding a bipolar patient stimulants??!!

I'm BP II and I'm currently doing very well on 600 mg/day of Lithobid (which controls my hypomania nicely) and 5 mg of the OTC supplement Enada NADH (for atypical depression and irritability). This is only the fourth week of my Enada NADH trial, so it is way too early to predict its long term effectiveness. So far, however, it's working remarkably well in treating my atypical depression (lack of motivation, low energy, anhedonia, hypersomnia) and my irritable mood states.

If the Enada NADH does not poop-out on me, I'll be home free. However, bear in mind that SAM-e also worked well for about five months, but then it turned me into a rage-alcoholic and I had to stop the trial. Time will tell regarding Enada NADH.

I think I posted to you a time or two last year when you were preparing to begin your lithium trial and I was doing my SAM-e trial. What brand of lithium did you try? Was it time release? How long were you on it? How bad was the dizzyness and induced depression?

My strong statement regarding your Adderall reveals my bias against the use of stimulants for bipolar patients. As I shared with you last year, my ordeal started in 1996 when I (a BP II) was misdiagnosised as ADHD (without any formal testing) and put on Ritalin. The Ritalin was great in the beginning. I could focus and concentrate like never before (nor since). But when I started getting moody a couple of months into the trial, the idiot pdoc added Paxil (instead of pulling the Ritalin and putting me on a moodstabilizer as a competent pdoc would).

The Ritalin and Paxil combo pushed me into a full blown mania (as any good pdoc would fully expect). Adding insult to injury, the two-hundred dollar an hour pdoc did not recognize the mania but, instead, kept writing scripts for the pstim and trying different ADs (can you say malpractice?). Once a person gets his/her brain chemistry this screwed up, it's hard to get it squared away.

So again I ask; Why the Adderall? Pstims are very destabilizing for a bipolar patient. Please forgive my rant.

-- Ron
----------------------------------------

> Every time I think things are finally ok and stable, everything gets messed up. I've been taking lamictal since October as a sort of 'last try' with anticonvulsant mood-stabilizers. Depakote made me lethargic and didn't help at all with my other syptoms, like general and social anxiety. Nuerontin gave me intense derealization and made me even more unstable. In terms of non-anticonvulsant attempts to treat my 'mild bipolar' diagnosis (I guess dysthymia with social anxiety is a better way to put it), I've tried almost everything-Lithium (made me dizzy and depressed), various combinations of SSRI's (worked good for my social anxieties, but caused hypomania and alcohol cravings), different beta-blockers, dopamine-agonists (permax, mirapex), stimulants (concerta, adderall, adderallXR, Dexedrine spansules-now taking adderall), benzos (klonopin and temazepam-still taking both), and probably more cocktails I can't even remember. Some pdocs said I have bipolar unspecified; others said I do not have any bipolar disorder ,but rather depressive anxiety; some said I have ADD, others said I don't. I'm just so sick of it-my current pdoc believes that I have a certain level of bipolarity that, though not 'severe', is very hard to treat because there are so many comorbid symptoms. He has always insisted on mood-stabilizers for me, and he really pushed Lamictal back in October, saying 'this one's different..it's got the best anti-depressant effects, won't make you lethargic but also won't 'cause you to switch into hypomania like the SSRI's do.' So that's the impression I had when I began lamictal-I've been trying to stay optimistic ever since, while we've been very slowly titrating the dose. I was extremely unstable and just horrible for a while, because he took me off zoloft rapidly and then depakote and my neurotransmitters were firing all over the place. Now, after having been off of SSRI's and depakote for a while, I'm already up to 100mg lamictal. Though I also take 20mg adderall bid and I only take my klonopin at night, I find that I'm beginning to experience just as much of a dampened mood with just as much sporadic derealization and spaciness as I did taking depakote or neurontin. And my social anxiety and apprehensions are worse than ever. As always, my pdoc keeps telling me to hang in there, stick with it, etc. Meanwhile I've been engaged for almost a year and the relationship is completely falling apart because of my instability; for instance, I would agree to go to all these social events with my fiancee-even just simple things like going back to Michigan with her to spend time with her and her family or to go to one of her realtive's weddings. So I'd agree to go, and then last minute I'd just freak out and feel paralyzed and cancel on her. I've asked my pdoc what to do; he says the SSRI's are no solution for me, TCA's would make me even more prone to hypomania, and MAOI's would freak me out because of all the dietary restrictions and med interactions. So he keeps saying I should stick with the lamictal-that as we raise it I'll feel better. But the more we raise it, the more lethargic and spaced I feel.
> I guess I'm just trying to express my frustration that there just doesn't seem to be any solution in sight. I really am sick of all of this.
> sorry for the length-I really had to vent,
> Peter


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ron Hill thread:201313
URL: http://www.dr-bob.org/babble/20030214/msgs/201371.html